Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 20, 2007, 10:16 PM CDT for Grand Forks County, North Dakota; Polk County, Minnesota. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2007, 10:16 PM CDT (03:16 UTC)
- Expired
- Apr 20, 2007, 11:11 PM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Polk County, MN, Grand Forks County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 51 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 10:30 PM CDT | TSTM WND GST 61 | 2 S Grand Forks, ND | WIND MEASURED BY DAVIS WIND SENSOR |
| Apr 20, 10:45 PM CDT | TSTM WND DMG | 12 Ene East Grand Forks, MN | STATIONARY TRAVEL TRAILER BLOWN OVER BY WIND GUST ESTIMATED AT 65 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.3 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 210316 SVRFGF MNC119-NDC035-210415- /O.NEW.KFGF.SV.W.0002.070421T0316Z-070421T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1016 PM CDT FRI APR 20 2007 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA... THIS INCLUDES THE CITY OF GRAND FORKS... NORTHWESTERN POLK COUNTY IN NORTHWEST MINNESOTA... * UNTIL 1115 PM CDT * AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF EMERADO TO 7 MILES SOUTH OF CARPENTERS CORNER...MOVING TO THE NORTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE ABOUT... 9 MILES SOUTHEAST OF MEKINOCK AT 1020 PM CDT... TABOR AND ANGUS AT 1030 PM CDT... MANVEL AT 1040 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4777 9746 4801 9655 4816 9664 4812 9743 $$ 7
2 follow-up statements
000 WWUS53 KFGF 210352 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1050 PM CDT FRI APR 20 2007 MNC119-NDC035-210415- /O.CON.KFGF.SV.W.0002.000000T0000Z-070421T0415Z/ GRAND FORKS ND-POLK MN- 1050 PM CDT FRI APR 20 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR EASTERN GRAND FORKS AND NORTHWESTERN POLK COUNTIES... AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. WIND GUSTS UP TO 57 MPH WERE RECORDED AT THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF EAST GRAND FORKS TO 4 MILES SOUTH OF HOLT...MOVING TO THE NORTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... RURAL NORTHWESTERN POLK COUNTY AT 1100 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR SOUTHEAST NORTH DAKOTA. LAT...LON 4777 9746 4801 9655 4816 9664 4812 9743 $$ 7
000 WWUS53 KFGF 210411 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1111 PM CDT FRI APR 20 2007 MNC119-NDC035-210421- /O.CAN.KFGF.SV.W.0002.000000T0000Z-070421T0415Z/ GRAND FORKS ND-POLK MN- 1111 PM CDT FRI APR 20 2007 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRAND FORKS AND NORTHWESTERN POLK COUNTIES IS CANCELLED... AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE LEADING EDGE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF THOMPSON TO 5 MILES SOUTHWEST OF CARPENTERS CORNER... MOVING TO THE NORTHEAST AT 30 MPH. THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER CONSIDERED SEVERE. SO THE WARNING HAS BEEN CANCELLED. LAT...LON 4777 9746 4801 9655 4816 9664 4812 9743 $$ 7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:50 PM CDT, 6 hours 26 minutes earlier.
Area forecast discussion, Apr 20, 3:50 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 350 PM CDT FRI APR 20 2007 .SHORT TERM...INITIALLY SEVERE THUNDERSTORMS IN NORTHEAST SD HAS SLACKENED A BIT BUT ARE BEGINNING TO SPREAD INTO SOUTHEAST ND. THEY ARE MOVING NORTH ON THE NOSE OF 850 MB JET AND BRINGING ELEVATED INSTABILITY WITH IT AND AHEAD OF AN UPPER LEVEL SHORTWAVE. HOWEVER THE JET CORE IS ONLY 35-40 KNOTS ACCORDING TO RUC AND AREA PROFILERS AND WILL LIKELY NOT SUPPORT STRONG THUNDERSTORMS MUCH EARLY THIS EVENING. RUC SHOWS THE JET STRENGTHENING TO 50 KNOTS BY 06Z SOUTH OF WAHPETON BUT 850 MB CAPE IS NORTH OF GFK BY THEN. STILL...THIS ABR REPORTED ALMOST A HALF INCH OF RAIN IN ONE HOUR TO SHOW THE POTENTIAL OF PRECIPITATION APPROACHING THIS WEEKEND. SEVERE POTENTIAL ON SAT REMAINS THOUGH SURFACE DEW POINTS IN THE MID/UPPER 50S ON SAT AND THE LACK OF A STRONG SHORTWAVE MAY LIMIT SURFACE BASED STORMS A BIT. THREAT OF HEAVY RAIN WILL BE LOCALIZED WITH 1.25 INCH OR SO OF PRECIPITABLE WATER BUT A TRAINING LINE OF STORMS MAY PRODUCE MORE. LEANED ON HPC AND NAM QPF MOST BUT 3 DAY QPF ENDED UP BEING SIMILAR TO HPC. NAM PICKED UP ITS PROGRESSION TO MATCH GFS WHILE BACKING OFF A BIT ON QPF AMOUNTS...SO FAVORED NAM OVERALL. .LONG TERM...(TUE-FRI) A SYSTEM CURRENTLY OVER THE ERN PAC OCEAN...AROUND 48N 148W... IS PROGGED TO GENERATE A SHORT WAVE THAT WILL HIT SHORE AROUND SUNDAY IN NRN CA. THIS SYSTEM PROGGED TO DEVELOP OVER CNTRL ROCKIES AND MOVE THROUGH CENTRAL PLAINS MID NEXT WEEK. CURRENT PROGS SHOW MAIN ENERGY WELL SOUTH OF CWA. WHEREAS PREVIOUS RUNS SHOWED A BAND OF H700 FRONTOGENESIS FORCING JUST SOUTH OF THE CWA...THREAT OF PRECIP NOW LOOKS TO BE FURTHER SOUTH. THUS I REMOVED RAIN SHOWERS FROM SOUTHERN TIER COUNTIES FOR LATE MON NIGHT/EARLY TUE. NEXT EVENT OF INTEREST IS FOR THURSDAY NIGHT INTO FRIDAY...WHERE 12Z GFS IS BRINGING A SHORT WAVE ACROSS EXTREME SRN CANADA AND MT/ND. LATEST GFS RUN FASTER THAN THE ECMWF...WHICH SHOWS A SFC RIDGE OVR ERN MN...AND AN UPPER LEVEL RIDGE ALOFT...THURSDAY NIGHT. WAVE SHOWS UP BEST ON ECMWF H700-H850 RH PROG. ECMWF MOVES WAVE INTO CWA FRIDAY MORNING. HPC BLEND SHOWING 70 PERCENT ECMWF SOLUTION...THUS BRING PRECIP INTO CWA ON FRI MORNING. .AVIATION VFR CONDS EARLY IN TAF AND TWEB PERIODS. HOWEVER...AS MOIST AIR CONTINUES TO PUMP INTO CWA FROM THE SOUTH...THREAT OF CONVECTION INCREASES. WORST THREAT WILL BE SOUTH OF KFAR WHERE SPC HAS ISSUED A SEVERE WEATHER WATCH. EXPECT CIGS TO GENERALLY BE VFR OUTSIDE OF TSTMS...AND LOWERING TO 2000 TO 3000 FEET BY MIDNIGHT. NAM12 SHOWING A TIGHT DEWPOINT GRADIENT ALONG A LINE EXTENDING FROM SW OF KBIS TO NE OF KDVL...WITH SFC TROF JUST TO THE EAST OF THIS BOUNDARY. CONSEQUENTLY...TWEB ROUTE FROM KBIS TO KFAR SHOULD SEE STRONGEST CONVECTIVE ACTIVITY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GV
Hazardous weather outlook, Apr 20, 6:44 AM CDT, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 644 AM CDT FRI APR 20 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 644 AM CDT FRI APR 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTH CENTRAL NORTH DAKOTA AND CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EARLY EVENING AND THEN SPREAD INTO MUCH OF EASTERN NORTH DAKOTA AND FAR NORTHWEST MINNESOTA OVERNIGHT. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME...BUT THE STORMS ARE CAPABLE OF PRODUCING FREQUENT LIGHTNING...UP TO 1 INCH OF RAINFALL AND SMALL HAIL. THE BEST CHANCE FOR THUNDERSTORMS WOULD BE WEST OF A LISBON TO FARGO TO THIEF RIVER FALLS TO ROSEAU LINE AFTER 9 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED SATURDAY AND SATURDAY NIGHT...AND A FEW SEVERE THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNSEOTA DURING MID AFERNOON SATURDAY THROUGH SATURDAY EVENING. A FRONTAL BOUNDARY WILL EXTEND FROM NORTHWEST MINNESOTA INTO SOUTHEAST NORTH DAKOTA ON SATURDAY WITH A WARM AND MOIST AIR MASS SOUTH OF THE FRONT. THE MAIN THREAT WILL BE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL OF LOCALLY UP TO 2 INCHES. ON SUNDAY...THE MAIN THREAT FOR SHOWERS WILL SHIFT MORE INTO MINNESOTA AS THE SYSTEM SLOWLY MOVES EAST. NO SEVERE WEATHER IS EXPECTED ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT BUT MIGHT BE NEEDED SATURDAY. RIDDLE
In the hours before
Local storm report, Apr 20, 8:13 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
813 PM CDT FRI APR 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 1 E ELLIOTT 46.40N 97.79W
04/20/2007 E0.75 INCH RANSOM ND PUBLIC
&&
WBARRETTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:33 PM CDT | Severe Thunderstorm Warning | FGF | Ransom | 33 min |
| Apr 21, 4:32 AM CDT | Flash Flood Watch | FGF | Cass, Ransom, Richland, Sargent | 24 hr |
| Apr 21, 5:13 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2007Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.